A Twitter user with a pharmacist for a brother asked if the latter could decode an illegible penmanship that is often associated with doctors.
Twitter user @redgermz shared that he saw a picture on Facebook of a cursive handwriting without distinctive features, except for the letter “p” and a slight curvature toward the end.
“Saw this on Facebook and sent it to my brother, who is a pharmacist,” the user wrote.
Saw this on Facebook and sent it to my brother, who is a pharmacist. pic.twitter.com/UDh5VXKddn
— Red (@redgermz) April 23, 2019
To the user’s surprise, his brother was able to decode it, saying that the text reads “paracetamol.”
Another Twitter user shared that she showed it to her friend, who is a student of medicine.
While the friend didn’t take it seriously at first, the latter confirmed it reads “paracetamol.”
My friend is a med student she thought I was taking the piss 😂😭😭😂😂😭 pic.twitter.com/p7cvyo49V0
— dis with luv (@jiminsdis) April 29, 2019
A user who is a student taking up Bachelor of Science in Pharmacy claimed that she read it as “paracetamol,” citing that the letters “p,” “r,” “l” and “o” were “very evident” in the cursive handwriting.
Very evident yung p r and l o diba, only pharmacists could understand HAHAHAHloveu
— cutrin (@kattrinnefaye) April 25, 2019
Paracetamol is a drug used to treat fever and mild to moderate pain arising from headaches, menstrual pains, toothaches, backaches, osteoarthritis and cold or flu aches, among others.
Decoding the penmanship
Medical director Gary Larson surmised that doctors’ penmanship deteriorates over time due to their need to take notes “rapidly” in college and in medical school, resulting in seemingly illegible handwriting.
“The common explanation I have always heard is — that while rapidly taking notes in college and medical school, a doctor’s penmanship deteriorated over time. By the time they got out into practice, those writing habits could not be ‘unlearned,'” he said.
Ruth Brocato, a primary care doctor at Mercy Medical Center, explained that it has to do with doctors writing constantly and the fatigue that comes with it.
“If you’re writing literally for 10 to 12 hours a day and you’re handwriting, your hand just can’t do it,” she said in an interview.
Another medical director, Celine Thum, shared that doctors spend a bulk of their time in the profession writing.
“In the medical field, if it’s not documented, it didn’t happen,” she said.
Pain management doctor Asher Goldstein explained that their muscles tend to get “overworked,” hence the seemingly illegible penmanship.
“Most doctors’ handwriting gets worse over the course of the day as those small hand muscles get overworked,” she said.